Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 178, NWS Des Moines, IA

August 6, 2000Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 6, 2000, 3:04 PM CDT for Monroe County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 3:04 PM CDT (20:04 UTC)
Expired
Aug 6, 2000, 3:45 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monroe County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:20 PM CDTThunderstorm Wind 52 EMelrose, IA
Aug 6, 3:20 PM CDTThunderstorm Wind 52 EAlbia, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 2:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS53 KDMX 062005
SVRDSM
IAC135-062045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...REISSUE
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 345 PM

* AT 257 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MELROSE...OR ABOUT 35 MILES WEST OF
  OTTUMWA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ALBIA AROUND 320 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4116 9310 4091 9311 4089 9264 4115 9264

MYERS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:45 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 6, 1:45 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT SUN AUG 6 2000

SHORT TERM...
CELLS ERUPTING QUICKLY ALONG BOUNDARY, WITH HAIL AND MICROBURSTS THE
MAIN THREAT AND HP SUPERCELL STRUCTURES POSSIBLE.  WILL ACCOUNT FOR
ANY STORMS IN THE SE CWA, BUT OTHERWISE A DRY FORECAST TONIGHT.
RETURN FLOW WILL NOT GET GOING FAST ENOUGH TO GET WAA PRECIP GOING
IN OUR CWA, PERHAPS IN FAR WESTERN IA.  FOG AGAIN A PROBABILITY IN
SOUTHERN ZONES.  TEMPS RATHER CONSISTENT ON GUIDANCE AND LOOK RATHER
GOOD.

LONGER TERM...
DO NOT FORSEE MUCH CHANGE TO GOING FORECASTS, WITH HEAVY RAIN THREAT
NEXT 2 EVENINGS/NIGHTS.  SEVERE THREAT NOT GOING AWAY EITHER WITH
SOUTHERN EDGE OF STRONGER WESTERLIES, LLJ AND HIGH CAPES
CONTRIBUTING.  MESOETA AND AVN CONSISTENT ON DIFFERENT POSITIONING
OF MCS DEVELOPMENT, WITH AVN NOT AS BULLISH WITH AMOUNTS.  FAVORING
ETAS FURTHER S POSITION IN IA AS WE WOULD NEED A STRONGER SHORTWAVE
TO GET THE WARM FRONT N THROUGH IA.  PWATS EXCEED 2 INCHES AGAIN
MONDAY EVENING WITH 40KT LLJ.  ETA SUGGESTS DEVELOPMENT BY 00Z IN
FACT.  SHOULD HAVE DAYTIME WEAKENING, AND RESURGENCE TUESDAY EVENING
AGAIN, WITH INSTABILITY A BIT HIGHER YET.  TEMPS SHOULD WARM TO NEAR
90 S AND INTO THE MID 80S BOTH DAYS.  LOWS IN THE M60S TO AROUND 70.

EXTENDED...
WILL GO WITH A DRY FORECAST ON THU/FRI AS UPPER RIDGE BUILDS.
NORTHERLY FLOW WILL CONTINUE TO BRING SHORTWAVES DOWN, SO CONFIDENCE
NOT THAT GREAT.  EVEN LONGER OUT, RIDGE HAS A HARD TIME BUILDING N
PAST NEXT WEEKEND.  VERY WARM AND HUMID WEATHER THROUGHOUT.

.DSM...NONE
KULA

In the hours before

Local storm report, Aug 6, 10:06 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 AM CDT SUN AUG 06 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    6 N BRIDGEWATER           IA   2.5 INCH HAIL
08/05/00   ADAIR                          REPORTED BY PUBLIC.
Special weather statement, Aug 6, 12:59 PM CDT, 2 hours 5 minutes before
IAZ049-050-061-062-073>075-082>086-092>097-062300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT SUN AUG 6 2000

HAZARD--SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS.

AREA OF CONCERN--SOUTH OF A LINE THROUGH MARSHALLTOWN TO DES MOINES
TO CRESTON.

TIMING DETAILS--REST OF THIS AFTERNOON.

METEOROLOGICAL COMMENTS--A COLD FRONT PUSHING INTO AN AIRMASS WITH
DEWPOINTS IN THE MIDDLE 70S WILL AID IN THE DEVELOPMENT OF ISOLATED
SEVERE THUNDERSTORMS. SURFACE BASED CAPES ARE EXCEEDING 4OOO J/KG
WITH PRECIPITABLE WATER VALUES NEAR TWO INCHES. THERE IS A PUNCH OF
DRIER MID LEVEL AIR ARRIVING AS WELL...SO THE INGRIDENTS FOR SEVERE
WEATHER OVER THE SOUTHEAST HALF OF IOWA WILL BE AVAILABLE THE REST OF
THE AFTERNOON. BY LATER THIS AFTERNOON...MOST OF THE ACTIVITY SHOULD
BE FARTHER TO THE EAST IN SOUTHEAST IOWA.

SPOTTER PLANNING--ACTIVITATION WILL LIKELY BE REQUIRED BEFORE 3 PM IN
PARTS OF CENTRAL AND SOUTH CENTRAL IOWA.

MYERS
Special weather statement, Aug 6, 1:00 PM CDT, 2 hours 4 minutes before
IAZ049-050-061-062-073>075-082>086-092>097-062300-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
100 PM CDT SUN AUG 6 2000

HAZARD--SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS.

AREA OF CONCERN--SOUTH OF A LINE THROUGH MARSHALLTOWN TO DES MOINES
TO CRESTON.

TIMING DETAILS--REST OF THIS AFTERNOON.

METEOROLOGICAL COMMENTS--A COLD FRONT PUSHING INTO AN AIRMASS WITH
DEWPOINTS IN THE MIDDLE 70S WILL AID IN THE DEVELOPMENT OF ISOLATED
SEVERE THUNDERSTORMS. SURFACE BASED CAPES ARE EXCEEDING 4OOO J/KG
WITH PRECIPITABLE WATER VALUES NEAR TWO INCHES. THERE IS A PUNCH OF
DRIER MID LEVEL AIR ARRIVING AS WELL...SO THE INGRIDENTS FOR SEVERE
WEATHER OVER THE SOUTHEAST HALF OF IOWA WILL BE AVAILABLE THE REST OF
THE AFTERNOON. BY LATER THIS AFTERNOON...MOST OF THE ACTIVITY SHOULD
BE FARTHER TO THE EAST IN SOUTHEAST IOWA.

SPOTTER PLANNING--ACTIVITATION WILL LIKELY BE REQUIRED BEFORE 3 PM IN
PARTS OF CENTRAL AND SOUTH CENTRAL IOWA.

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:45 PM CDTSevere Thunderstorm WarningDMXCrawford30 min
Aug 5, 8:35 PM CDTSevere Thunderstorm WarningDMXCass40 min
Aug 5, 9:12 PM CDTSevere Thunderstorm WarningDMXAdair, Cass33 min
Aug 5, 9:43 PM CDTSevere Thunderstorm WarningDMXAdair32 min
Aug 6, 4:47 AM CDTSevere Thunderstorm WarningDMXCarroll, Sac28 min
Aug 6, 5:30 AM CDTSevere Thunderstorm WarningDMXCarroll, Greene30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.